Question

After taking my Arv medication every evening i feel very sleepy an hour after. Will this go away in future. I started Arv 3 months ago. Thanks. T. K

Answer

Hello and thanks for posting.

While mild side effects are not uncommon after starting HIV meds, most wane with time (typically within a month or two).

It would be very helpful to know exactly what medications you're taking, but it's probably safe to assume that one of your meds is efavirenz (sold as Sustiva, or coformulated in Atripla/Tribuss/Odimune). Efavirenz commonly makes people feel sleepy or causes sleep disruption- for this reason, it's recommended that it be taken before going to bed and if one is experiencing side effects, on an empty stomach.

Since you feel sleepy an hour after taking your medications, why not take them within an hour (or less) before going to sleep? This way, you'll be sleeping when the side effects occur, and perhaps this side effect might help you fall asleep.

I hope this is helpful, BY